Persistent dysarthria after cefazolin-induced status epilepticus

Yuna Lee, Sung Bom Pyun, Eun Kyung Park, Sung Won Youn

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Background: Cefazolin is a well-known antibiotic associated with seizures. However, intrathecal cefazolin-induced status epilepticus (SE) is very rare and resultant persistent dysarthria has not been previously reported. Case report: A 66-year-old woman underwent epidural adhesiolysis due to lumbar spinal stenosis and 500 mg of cefazolin was infused through the thecal puncture site during the procedure. SE developed abruptly 40 minutes later and it persisted for 3 days. Severe dysarthria, dysphagia and cognitive dysfunction developed after the cessation of SE. Although the patient's other symptoms showed much improvement after rehabilitation, the dysarthria did not improve after intense speech therapy for 8 months. The brain MRI showed no abnormal findings, but the 2-[18F]fluoro-2-deoxy-D-glucose positron emission tomography (18F-FDG PET) of the brain demonstrated hypometabolic areas in the bilateral inferior frontal gyrus and the primary motor cortex, representing the oromotor area. Conclusion: Although the exact mechanism underlying the dysarthria is unknown, the dysfunction of the inferior frontal network for speech production revealed by the brain FDG-PET, including the motor speech area (Broca's area), left insula and bilateral primary and premotor cortex representing the oromotor area, might have been responsible for the persistent dysarthria in this patient.

Original languageEnglish
Pages (from-to)846-851
Number of pages6
JournalBrain Injury
Volume23
Issue number10
DOIs
Publication statusPublished - 2009 Jan 1

    Fingerprint

Keywords

  • Cognition
  • Drug use
  • Dysarthria
  • Rehabilitation
  • Seizure

ASJC Scopus subject areas

  • Neuroscience (miscellaneous)
  • Developmental and Educational Psychology
  • Arts and Humanities (miscellaneous)
  • Clinical Neurology

Cite this